Problems with the act of swallowing - Proportion Foods
Proportion Foods - Nutrition for Active and Healthy Aging
Proportion Foods - Nutrition for Active and Healthy Aging

Nutrition for Active and Healthy Aging

Problems with the act of swallowing

Posted by ProPortion Foods Blog on Aug 14, 2019 in Uncategorised

The act of swallowing recruits more than thirty different nerves and muscles to move food and liquid down the correct channels from mouth to stomach.

 

Dysphagia refers to any failure in the act of swallowing. It can range from mild to severe, acute to chronic, and short- to long term, and result in unintentional weight loss, malnutrition and dehydration, social and psychological challenges, complications with other conditions, and, more seriously, life-threatening problems like choking, suffocation and lung infections or pneumonia.

 

 

Dysphagia

 

Dysphagia can involve problems with any part of the process, including sucking, chewing, swallowing food, drinks, medication or saliva, and preventing substances from entering the airway and lungs.

 

It can also include difficulty keeping the lips closed to hold food, liquid or saliva inside the mouth. Further down, if oesophagus valves are weakened, food, drink and stomach acid can come back up.

 

The most common form is oropharyngeal dysphagia – difficulty with the reflexive act of swallowing itself which involves moving food or liquid from the mouth through the pharynx and into the oesophagus. The other main type is oesophageal dysphagia, which produces the feeling of food being stuck in the throat or chest and possibly chest pain.

 

The most frequent causes of dysphagia are neurological disorders including stroke, dementia and Parkinson’s disease. Other triggers include head injury, motor neuron disease, depression, chronic obstructive pulmonary disease, frailty, cancer and postoperative problems involving the head and neck.

 

Weakened muscles and sarcopenia can also impact swallowing. Pills themselves – which 40% of adults find hard to swallow – can cause dysphagia through medication side effects.